Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 4, NWS Great Falls, MT

February 26, 20248 counties in Montana

NWS Great Falls, MT issued this high wind warning at Feb 26, 2024, 5:01 PM MST for 8 counties in Montana. It was in force for 77 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 26, 2024, 5:01 PM MST (00:01 UTC)
Expired
Feb 26, 2024, 6:18 PM MST
In force
77 min
Issued by
NWS Great Falls, MT

Counties Beaverhead County, MT, Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Liberty County, MT, Madison County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 102 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 5:50 PM MSTSNOW 8Church Hill, MTCorrects previous snow report from Church Hill. Trained spotter reported 3 inches of precipitation-laden snow from 12:07 to 1:54 LT. An additional 4 inches fell from 1:54 to 3:52 LT. Latest update from 3:52 to 5:50 LT was an additional 1 inch, for a total of 8
Feb 26, 6:00 PM MSTSNOW 1019 Nne Raynolds Pass, MTSnotel equipment at Carrot Basin estimates 10 inches new snow between noon and 6 PM on the 26th.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS75 KTFX 270001
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
501 PM MST Mon Feb 26 2024

MTZ304-319-323-324-326-328-329-270200-
/O.EXP.KTFX.HW.W.0003.000000T0000Z-240227T0000Z/
/O.NEW.KTFX.HW.W.0004.240227T0001Z-240227T0200Z/
Eastern Toole and Liberty-Helena Valley-Canyon Ferry Area-
Missouri Headwaters-Gallatin Valley-Beaverhead and Western
Madison below 6000ft-Ruby Mountains and Southern Beaverhead
Mountains-
Including the following locations: Chester, Whitlash, Bannack,
Bozeman, Dillon, Joplin, Willow Creek, Harrison, Winston,
Whitehall, Devon, Glen, Three Forks, Shelby, Gallatin Gateway,
Toston, Lothair, Pony, Townsend, Galata, Helena, Monida Pass, and
Waterloo
501 PM MST Mon Feb 26 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...
...HIGH WIND WARNING HAS EXPIRED...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, 
  Eastern Toole and Liberty Counties, Helena Valley, Canyon Ferry 
  Area, Beaverhead and Western Madison below 6000ft, and Ruby 
  Mountains and Southern Beaverhead Mountains.

* WHEN....

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ302-303-313-325-327-330-270115-
/O.EXP.KTFX.HW.W.0003.000000T0000Z-240227T0000Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Judith Basin County and Judith Gap-Madison River Valley-
Northwest Beaverhead County-Gallatin and Madison County Mountains
and Centennial Mountains-
Including the following locations: Dewey, Targhee Pass, Ethridge,
Raynolds Pass, Ennis, Benchland, McAllister, Jeffers, Stanford,
Cut Bank, Geyser, Cameron, Raynesford, West Yellowstone, Santa
Rita, Windham, Moccasin, Chief Joseph Pass, Norris, Browning,
Heart Butte, Big Sky, Wisdom, Dupuyer, Wise River, Big Hole Pass,
and Hobson
501 PM MST Mon Feb 26 2024

...HIGH WIND WARNING HAS EXPIRED...

The threat has ended.

$$

Fogleman
3 follow-up statements
221 
WWUS75 KTFX 270026
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
526 PM MST Mon Feb 26 2024

MTZ304-270130-
/O.CAN.KTFX.HW.W.0004.000000T0000Z-240227T0200Z/
Eastern Toole and Liberty-
Including the following locations: Chester, Galata, Whitlash,
Lothair, Devon, Joplin, and Shelby
526 PM MST Mon Feb 26 2024

...HIGH WIND WARNING IS CANCELLED...

$$

MTZ319-323-324-326-328-329-270200-
/O.CON.KTFX.HW.W.0004.000000T0000Z-240227T0200Z/
Helena Valley-Canyon Ferry Area-Missouri Headwaters-Gallatin
Valley-Beaverhead and Western Madison below 6000ft-Ruby Mountains
and Southern Beaverhead Mountains-
Including the following locations: Three Forks, Whitehall,
Bannack, Bozeman, Dillon, Willow Creek, Pony, Helena, Monida
Pass, Glen, Harrison, Waterloo, Townsend, Winston, Gallatin
Gateway, and Toston
526 PM MST Mon Feb 26 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, 
  Helena Valley, Canyon Ferry Area, Beaverhead and Western Madison 
  below 6000ft, and Ruby Mountains and Southern Beaverhead Mountains.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Fogleman
673 
WWUS75 KTFX 270030
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
530 PM MST Mon Feb 26 2024

MTZ319-270130-
/O.CAN.KTFX.HW.W.0004.000000T0000Z-240227T0200Z/
Helena Valley-
Including the following locations: Helena
530 PM MST Mon Feb 26 2024

...HIGH WIND WARNING IS CANCELLED...

The main wind threat has ended and winds will continue to decrease 
heading into the evening.

$$

MTZ323-324-326-328-329-270200-
/O.CON.KTFX.HW.W.0004.000000T0000Z-240227T0200Z/
Canyon Ferry Area-Missouri Headwaters-Gallatin Valley-Beaverhead
and Western Madison below 6000ft-Ruby Mountains and Southern
Beaverhead Mountains-
Including the following locations: Three Forks, Whitehall,
Bannack, Bozeman, Dillon, Willow Creek, Pony, Monida Pass, Glen,
Harrison, Waterloo, Townsend, Winston, Gallatin Gateway, and
Toston
530 PM MST Mon Feb 26 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, 
  Canyon Ferry Area, Beaverhead and Western Madison below 6000ft, 
  and Ruby Mountains and Southern Beaverhead Mountains.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Fogleman
583 
WWUS75 KTFX 270118
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
618 PM MST Mon Feb 26 2024

MTZ323-324-326-328-329-270230-
/O.CAN.KTFX.HW.W.0004.000000T0000Z-240227T0200Z/
Canyon Ferry Area-Missouri Headwaters-Gallatin Valley-Beaverhead
and Western Madison below 6000ft-Ruby Mountains and Southern
Beaverhead Mountains-
Including the following locations: Three Forks, Whitehall,
Bannack, Bozeman, Dillon, Willow Creek, Pony, Monida Pass, Glen,
Harrison, Waterloo, Townsend, Winston, Gallatin Gateway, and
Toston
618 PM MST Mon Feb 26 2024

...HIGH WIND WARNING IS CANCELLED...

The main wind threat has ended. Winds continue to decrease 
throughout the evening.

$$

Fogleman

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 26, 2:56 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 26, 2:56 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
256 PM MST Mon Feb 26 2024

.SYNOPSIS...

An active pattern this week as multiple disturbances pass through
the state. An arctic cold front brings heavy mountain snow and
light lower elevation snow today. This brings cold temperatures
and wind chills Tuesday morning. Above seasonable temperatures
return Wednesday through Friday. Daily mountain snow persists,
with lower elevation precipitation returns towards the end of the
week.

&&

.DISCUSSION...

The headlines of the day continue with wind, snow, and cold on the
docket. First up, strong winds are expected to continue across the
region for the next 2 to 4 hours before tapering off below high
wind criteria. Already with this update, some zones were canceled
with the high wind threat being over for locations such as the
Bear Paws and Cascade County. The biggest wind threat moving
forward will be in southwestern Montana through the remainder of
the evening. Strong winds combined with snow will create hazardous
travel conditions and reduced visibility along many area roads.

Hazardous road conditions are expected to impact the evening
commute for many locations including Bozeman which has experienced
heavy snow and reduced visibility down to a quarter of a mile for
over an hour now. For this reason, Gallatin Valley was upgraded
to a Winter Storm Warning. The worst of it should continue for at
least the next four hours with snow rates tapering off after 6 to
8 PM and becoming light snow by midnight. This is an evolving
situation, however, and will be monitored closely for any updates
that might be necessary.

Heavy snow is still expected through 11 PM for zones currently
under a Winter Storm Warning with the highest elevations producing
up to an additional 5 to 10 inches of snow. Otherwise, light snow
showers will continue for lower elevations across the region
through tomorrow evening. After Tuesday evening, the primary snow
chances will be in the mountains in locations such as the Big
Belts, Little Belts, and along the Rocky Mountain Front. Stronger
winds along the Rocky Mountain Front will continue the threat for
blowing snow through the remainder of the week.

Finally, the cold. Cold air has already settled in along the hi-
line and temperatures will continue to drop for locations farther
south as the arctic front marches southward. Wind chills along
the hi-line tonight will range from 20 to 30 below with locations
farther south and along cold valleys seeing wind chills as low as
10 to 15 below. At this point in time, there is no need to expand
the current Wind Chill Advisory. Looking ahead at the wind chill
threat for Tuesday evening into Wednesday morning, the only area
that really stands out is western Glacier county including towns
such as Browning and Babb. It is possible wind chill values may
hover around the 20 below mark, however, at this point in time
there is not enough confidence of a widespread impact to warrant
issuing any products.

-thor

&&

.AVIATION...
1045 AM MST Mon Feb 26 2024 (26/18Z TAF Period)

A strong Arctic front will continue to surge south across the
remainder of Central and into Southwest Montana through the late
morning and afternoon hours. This front will bring an abrupt wind
shift to the northwest to north from the prevailing south to
southwest winds at the KEKS, KBZN, and KHLN terminals. Frequent wind
gusts of 25-45 knots will accompany and persist in wake of the
Arctic front across all terminals through 27/21z to 28/03z, with
winds gradually decreasing thereafter. Snow, which will be moderate
to heavy at times, will also accompany and follow the front.
LIFR/IFR/MVFR conditions will occur along and following the passage
of the Arctic front for the remainder of the 2718/2818 TAF period. -
Moldan

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -4  17  11  48 /  70  30   0   0
CTB -10  11   4  42 /  30  30   0   0
HLN   2  26  14  45 /  60  50   0   0
BZN   1  22   7  40 /  80  40  10   0
WYS  -3  20   0  26 / 100  90  10  20
DLN   6  21   9  35 /  40  20   0   0
HVR -13  10   1  43 /  10  10   0   0
LWT  -3  16   7  42 /  50  40  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for Beaverhead
and Western Madison below 6000ft-Canyon Ferry Area-Eastern
Glacier, Western Toole, and Central Pondera-Eastern Toole and
Liberty-Gallatin Valley-Gallatin and Madison County Mountains
and Centennial Mountains-Helena Valley-Judith Basin County and
Judith Gap-Madison River Valley-Missouri Headwaters-Northern
High Plains-Northwest Beaverhead County-Ruby Mountains and
Southern Beaverhead Mountains.

Winter Storm Warning until 11 PM MST this evening for East
Glacier Park Region-Gallatin Valley-Gallatin and Madison County
Mountains and Centennial Mountains-Northwest Beaverhead County-
Southern Rocky Mountain Front.

Winter Weather Advisory until 5 PM MST this afternoon for
Northern High Plains-Southern High Plains.

Wind Chill Advisory until 11 AM MST Tuesday for Bears Paw
Mountains and Southern Blaine-East Glacier Park Region-Eastern
Glacier, Western Toole, and Central Pondera-Eastern Toole and
Liberty-Hill County-Northern Blaine County-Northern High Plains.

Winter Weather Advisory until 11 PM MST this evening for Big
Belt, Bridger and Castle Mountains-Elkhorn and Boulder Mountains-
Little Belt and Highwood Mountains-Madison River Valley-Upper
Blackfoot and MacDonald Pass.

Winter Weather Advisory until 7 PM MST this evening for Cascade
County below 5000ft-Judith Basin County and Judith Gap.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Feb 26, 3:14 PM MST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
314 PM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Non-Tstm Wnd Gst 6 WSW Big Sky           45.23N 111.45W
02/25/2024  M64 MPH          Madison            MT   Mesonet

            Mesonet station YCTIM Yellowstone Club -
            Avalanche.

&&
Local storm report, Feb 26, 3:15 PM MST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
315 PM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Non-Tstm Wnd Gst 1 N Raynolds Pass       44.73N 111.47W
02/26/2024  M56 MPH          Madison            MT   Mesonet

            Mesonet station MTRAY Raynolds Pass (MT
            DOT).

&&
Local storm report, Feb 26, 4:00 PM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Great Falls MT
400 PM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Non-Tstm Wnd Gst 7 SSW Big Sky           45.17N 111.36W
02/26/2024  M70 MPH          Gallatin           MT   Mesonet

            Mesonet station YLWM8 Yellow Mule RAWS
            Station Elevation: 9200 ft.

&&

SAC
Local storm report, Feb 26, 4:11 PM MST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
411 PM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     Non-Tstm Wnd Gst 13 SSE Forestgrove      46.83N 108.93W
02/26/2024  M54 MPH          Fergus             MT   AWOS

            AWOS station KMVH N Bar Ranch AWOS Station
            Elevation: 4310 ft.

&&

SAC
Local storm report, Feb 26, 4:42 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
442 PM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Snow             11 SSE Ulm              47.28N 111.43W
02/26/2024  M3.0 inch        Cascade            MT   Trained Spotter

            Trained spotter reported 3 inches snowfall.
            Snow started around 9 AM and lasted through
            2 PM.

&&

Pierce
Local storm report, Feb 26, 4:50 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
450 PM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Snow             Belgrade                45.78N 111.18W
02/26/2024  M6.5 inch        Gallatin           MT   Public

            Reported via Facebook with image of ruler
            measuring the snow. 6.5 inches in the last 6
            hours or so.

&&

SAC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:19 AM MSTHigh Wind WarningTFXBeaverhead, Broadwater, Cascade, Fergus, Gallatin, Glacier and 8 more3 days
Feb 27, 2:53 PM MSTHigh Wind WatchTFXBeaverhead, Broadwater, Gallatin, Jefferson, Lewis and Clark, Madison and 1 more35 hr

Nearby

High Wind Warnings in Montana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.